Alert archive / Alabama / Flash Flood Warnings in 2023
Flash Flood Warning 5, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at Mar 26, 2023, 9:11 PM CDT for Choctaw County, Alabama. It was in force for 79 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2023, 9:11 PM CDT (02:11 UTC)
- Expired
- Mar 26, 2023, 10:30 PM CDT
- In force
- 79 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 154 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 9:24 PM CDT | FLASH FLOOD | 2 Ssw Butler, AL | REPORT FROM MPING: STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
331
WGUS54 KMOB 270211
FFWMOB
ALC023-270330-
/O.NEW.KMOB.FF.W.0005.230327T0211Z-230327T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
911 PM CDT Sun Mar 26 2023
The National Weather Service in Mobile has issued a
* Flash Flood Warning for...
Northern Choctaw County in southwestern Alabama...
* Until 1030 PM CDT.
* At 911 PM CDT, Emergency Management reported a mudslide on Needham
Road, partially blocking one lane. Additional road closures are
also being reported due to thunderstorms producing heavy rain in
Needham area. Between 2 and 4 inches of rain have fallen.
Additional rainfall amounts of 1 to 1.5 inches are possible in the
warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Butler, Red Springs, Land, West Butler, Bogueloosa, Needham,
Jackson Spur, Mount Sterling, Hodgewood, Little Walker, Okatuppa,
Hinton, Eiler, Lavaca and Melvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3199 8810 3189 8847 3213 8844 3219 8801
3215 8802 3214 8804 3211 8805 3209 8804
3206 8807 3207 8809 3206 8812 3202 8812
3200 8811
FLASH FLOOD...OBSERVED
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 26, 7:11 PM CDT, 2 hours earlier.
Area forecast discussion, Mar 26, 7:11 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Mobile AL
711 PM CDT Sun Mar 26 2023
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 705 PM CDT Sun Mar 26 2023
Current observations show mixed MVFR to IFR conditions across a
majority of the region. A line of severe thunderstorms is also
currently oriented from east to west well north of the Highway 84
corridor. This line is expected to very slowly sag southward
through the overnight hours and into Monday morning, with the
severe threat expected to become more marginal as it continues
southward through the overnight hours. This line is expected to
eventually reach TAF sites sometime on Monday morning, however,
confidence in exact timing remains low to moderate (currently
reflecting this potential with PROB30s in TAFs on Monday morning).
Moving into tonight (sometime in the next few hours), expect
ceilings to gradually lower to IFR across the entire region, with
the potential for fog development closer to the coast and
offshore. Visibilities should generally remain VFR for most areas
outside of where convective storms occur and closer to the coast
with any fog development. Trends will be monitored and TAFs will
be amended if needed. Winds will remain a bit elevated around
10-15 knots (gusts up to 25kts) out of the south at TAF sites over
the next couple of hours, with winds somewhat tapering to around
5-10kts and transitioning to more southwesterly through tonight.
JEH/88
&&
.PREV DISCUSSION... /issued 310 PM CDT Sun Mar 26 2023/
..New MESOSCALE UPDATE...
MESOSCALE UPDATE...
Issued at 238 PM CDT Sun Mar 26 2023
A multi-faceted severe weather event continues to be expected
across the region this afternoon into evening...
At present, several strong to severe thunderstorms continue across
the region this afternoon, primarily focused in two areas. The
first being along the 350K Theta-e gradient and high 3CAPE upwards
of 175 to 200j/kg across the FL panhandle into Escambia and
Covington Counties in Alabama. The second region of interest so
far has been along the stationary boundary north of the highway 84
corridor where a more isolated, discrete storm mode has persisted.
As we move forward in time, a shortwave trough will begin to
affect the area serving as our forcing mechanism for scattered
supercells to develop in the vicinity of the 84 corridor and
points north. Large, destructive hail remains the primary hazard
through the afternoon hours owing to small low level curvature in
the updraft, high CAPE of 3,000 to 4,000j/kg, and elongated 1km -
6km hodographs yielding 40 to 50kts of deep layer shear. Isolated
strong to severe thunderstorms to the south continue to pose a
threat for large hail up to golf ball size and damaging wind gusts
to 60mph, this threat should continue to persist through late
afternoon before loss of daytime heating.
As we head into late afternoon and the evening hours, the threat
for tornadoes rapidly increases along and north of the highway 84
corridor. The combination of large 3CAPE values between 100 and
200j/kg, strong surface vorticity pool in the vicinity of the
stationary boundary, and the presence of rich low level buoyancy
demarcated by the 340K Theta-e line and upwards of 350K just to
the south (surface dewpoints in the 70 to 73 range) combined with
enlarging low level hodographs in response to an intensifying
nocturnal low level jet will foster the potential for several
tornadoes, some of which could be strong (EF2+). Low level SRH
increases to 200 to 300m2/s2 after sunset, and the expectation is
for discrete supercell thunderstorms to develop along the
aforementioned boundary. These should repeatedly track in the
vicinity of and to the north of the boundary posing a risk for
strong tornadoes, damaging winds, and large hail. The hail risk
should temper somewhat after dark with the enlargement of the low
level hodographs and less favored residence time for hail growth
within storm updrafts. The severe potential will likely linger
into the late evening hours, gradually waning after 9 or 10pm as
surface based instability decreases. MM/25
..NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Tonight through Monday)
Issued at 224 PM CDT Sun Mar 26 2023
Active high level southwest flow aloft will continue in place as
we open up the new week. A series of impulses aloft will continue
to slide east northeast bringing enhanced ascent atop a
relatively complex surface pattern with a couple fronts close by.
the first is a boundary over central AL, which will be lifting
northward as a warm front and the second is a cold front sinking
southeast through the Lower MS Valley. Showers and storms
overnight, ahead of and along the front approaching from the
northwest appear to become more concentrated over the northwest
zones through daybreak Monday. The front will then continue to
move southeastward through noon Monday, with indications that the
boundary will begin to stall just north of the coast, providing a
focus for showers and thunderstorms, especially along and
southeast of I-65. Although forecasters cannot entirely rule out
the occurrence of a severe storm, the overall widespread severe
weather threat decreases to marginal Monday.
May see some patchy late night fog tonight, especially closer to
the coast given mild night-time temperatures and moist boundary
layer.
The risk for dangerous to potentially deadly rip currents remains
in place thru Monday night. /10
SHORT TERM...
(Monday night through Wednesday night)
Issued at 224 PM CDT Sun Mar 26 2023
Surface front draped near the coast, moves little Monday night
into early Tuesday. Embedded in the west southwest flow, another
in a series of mid-level impulses ejects east northeast in the
west-southwest flow aloft out of east TX Monday night. As this
feature continues east, a wave of surface frontal low pressure
forms over southern LA and brings an increase in ascent and
expanding shower/storm coverage as it moves east over the central
Gulf coast. Latest rainfall forecast shows mostly around an inch,
but some areas could see higher amounts if storms move repeatedly
over the same areas. The upper level energy moves quickly east
out of the local area by late Tuesday afternoon into the evening
bringing an end to the precipitation and drier/cooler air as the
front responds and gets a southward push. Moving into the middle
of the week, the leading edge of a short-wave upper ridge is
progged to be pushing in from the west, which supports a rain-
free pattern Wednesday.
With clouds and precipitation in place, daytime highs Tuesday will
be "coolest" over the interior and several degrees below normal
ranging from the upper half of the 60s interior. Lower half of the
70s southern zones. Highs on Wednesday range from 69 to 74.
Tuesday night, lows drop into the mid 40s up across the US Highway
84 corridor to the lower to mid 50s closer to the coast. Night-
time lows Wednesday night are similar. /10
LONG TERM...
(Thursday through Sunday)
Issued at 224 PM CDT Sun Mar 26 2023
Dry conditions are expected for the first half of the extended
term as an upper-level ridge builds over the Deep South and pushes
eastward. Surface high pressure to our north will also shift
eastward into the Western Atlantic. As it does so, winds over our
area will turn southeasterly, allowing for warm, humid conditions
to return to the region. Looking towards the weekend, an upper
trough over the central US quickly ejects northeastward towards
the Great Lakes/Ohio River Valley region. This will help to send
another cold front towards our region. Although at this time the
best forcing looks to remain well to our north, isolated to
scattered showers and thunderstorms will return to the forecast as
the front approaches and moves through the area Saturday into
Sunday. Temperatures remain above seasonal norms through the
period. /96
MARINE...
Issued at 224 PM CDT Sun Mar 26 2023
Near-term hazards to the safe navigation of marine craft appears
to be the potential of fog. With a persistent warm, moist light
onshore flow in place, there are modest probabilities in place
for fog formation/maintenance tonight and Monday over bays, sounds
and the near shore waters. /10
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 68 80 63 72 51 72 50 76 / 40 60 40 80 0 10 0 0
Pensacola 69 79 65 73 53 72 54 75 / 20 50 30 80 0 10 0 0
Destin 69 77 67 74 56 73 57 75 / 10 50 30 70 10 10 0 0
Evergreen 66 80 59 71 46 73 46 79 / 60 60 40 80 0 10 0 0
Waynesboro 64 80 57 70 46 70 47 78 / 80 40 40 60 0 0 0 0
Camden 63 78 56 69 45 69 44 78 / 90 50 40 60 0 0 0 0
Crestview 68 82 62 76 49 75 47 79 / 20 60 30 80 0 10 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Monday night for ALZ265-266.
FL...High Rip Current Risk through late Monday night for FLZ202-204-
206.
MS...None.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Local storm report, Mar 26, 7:15 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
715 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 2 SSW RURAL 31.84N 87.75W
03/26/2023 CLARKE AL EMERGENCY MNGR
EMERGENCY MANAGER REPORTS BILLBOARD SIGNS
AND TRAFFIC SIGNALS DOWN AT HIGHWAY 43 AND
NORTH CLARK INDUSTRIAL ROAD.
&&Local storm report, Mar 26, 7:24 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
724 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 3 SSW RURAL 31.83N 87.76W
03/26/2023 CLARKE AL EMERGENCY MNGR
EMERGENCY MANAGER REPORTS MULTIPLE TREES
DOWN, MINOR STRUCTURAL DAMAGE TO A MOBILE
HOME, AND SMALL DEBRIS IN THE GENERAL
VICINITY OF SANDFLAT ROAD AND LONDON ROAD.
&&Local storm report, Mar 26, 8:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
849 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 2 SSW RURAL 31.84N 87.76W
03/26/2023 CLARKE AL EMERGENCY MNGR
A BARN AND LARGE PORTABLE STORAGE BUILDING
DESTROYED ON KELLY ROAD. A HOME HAD MINOR
DAMAGE JUST TO THE WEST ON SANDFLAT RD.
&&
JFBLocal storm report, Mar 26, 8:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
855 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 3 E CAMDEN 31.99N 87.24W
03/26/2023 E1.00 INCH WILCOX AL TRAINED SPOTTER
QUARTER SIZE HAIL ON HIGHWAY 10, EAST OF THE
HIGHWAY 41 INTERCHANGE. POWER FLASHES ALSO
REPORTED IN THE AREA.
0730 PM TSTM WND DMG 1 NW ESTELLE 31.98N 87.21W
03/26/2023 WILCOX AL TRAINED SPOTTER
TREES BLOCKING HIGHWAY 10, ONE MILE EAST OF
HWY 28 SPLIT.
&&Local storm report, Mar 26, 9:05 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
905 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 1 E RIDERWOOD 32.13N 88.32W
03/26/2023 CHOCTAW AL EMERGENCY MNGR
POWER LINES DOWN ON RIDERWOOD DR AT SCOTT
MOUNTAIN RD.
0745 PM TSTM WND DMG BUTLER 32.09N 88.22W
03/26/2023 CHOCTAW AL EMERGENCY MNGR
COUNTY EMA REPORTS MULTIPLE TREES DOWN
ACROSS CHOCTAW COUNTY WITH ROADS BLOCKED.
WIDESPREAD POWER OUTAGE REPORTED IN BUTLER.
&&Special weather statement, Mar 26, 9:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
911 PM CDT Sun Mar 26 2023
ALZ051-MSZ067-270300-
Choctaw AL-Wayne MS-
911 PM CDT Sun Mar 26 2023
...A strong thunderstorm will impact portions of southwestern Choctaw
and northern Wayne Counties through 1000 PM CDT...
At 910 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles south of Goodwater, or 13 miles northwest
of Waynesboro, moving east at 45 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Silas and Gilbertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Mississippi. A Tornado Watch also remains in effect until 100 AM CDT
for southwestern Alabama.
&&
LAT...LON 3182 8894 3185 8865 3189 8848 3190 8847
3191 8828 3184 8824 3176 8824 3170 8826
3170 8846 3168 8846 3168 8894
TIME...MOT...LOC 0210Z 268DEG 40KT 3178 8884
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BlackThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 7:02 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke | 43 min |
| Mar 26, 7:38 PM CDT | Tornado Warning | MOB | Choctaw | 31 min |
| Mar 26, 7:42 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 48 min |
| Mar 26, 7:45 PM CDT | Tornado Warning | MOB | Wilcox | 15 min |
| Mar 26, 7:57 PM CDT | Flood Watch | MOB | Butler, Choctaw, Clarke, Crenshaw, Wilcox | 8 hr |
| Mar 26, 8:04 PM CDT | Areal Flood Advisory | MOB | Clarke, Wilcox | 3 hr |
| Mar 26, 8:17 PM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke | 3 hr |
| Mar 26, 8:25 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 50 min |
| Mar 26, 8:30 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe, Washington, Wilcox | 45 min |
| Mar 26, 8:40 PM CDT | Tornado Warning | MOB | Wilcox | 17 min |
| Mar 26, 9:09 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Wilcox | 51 min |
| Mar 26, 9:17 PM CDT | River Flood Warning | MOB | Dallas, Monroe, Wilcox | 21 days |
| Mar 26, 9:17 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe, Wilcox | 43 min |
| Mar 26, 9:18 PM CDT | River Flood Warning | MOB | Clarke, Monroe, Wilcox | 7 days |
| Mar 26, 9:34 PM CDT | Areal Flood Advisory | MOB | Clarke | 3 hr |
| Mar 26, 10:00 PM CDT | Special Weather Statement | MOB | Wilcox | 30 min |
| Mar 26, 10:34 PM CDT | Areal Flood Advisory | MOB | Choctaw | 2 hr |
| Mar 26, 10:41 PM CDT | Special Weather Statement | MOB | Choctaw | 34 min |
| Mar 26, 10:54 PM CDT | Special Weather Statement | MOB | Wilcox | 36 min |
| Mar 26, 11:12 PM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke, Wilcox | 3 hr |
| Mar 27, 1:48 AM CDT | Marine Dense Fog Advisory | MOB | 13 hr | |
| Mar 27, 3:02 AM CDT | Dense Fog Advisory | MOB | Baldwin, Mobile | 6 hr |
| Mar 27, 7:50 AM CDT | Special Weather Statement | MOB | Clarke | 25 min |
| Mar 27, 8:19 AM CDT | Special Weather Statement | MOB | Monroe | 41 min |
| Mar 27, 8:53 AM CDT | Areal Flood Advisory | MOB | Wilcox | 3 hr |
| Mar 27, 8:59 AM CDT | Special Weather Statement | MOB | Monroe | 46 min |
| Mar 27, 9:10 AM CDT | Special Weather Statement | MOB | Conecuh | 50 min |
| Mar 27, 9:50 AM CDT | Special Weather Statement | MOB | Conecuh | 40 min |
| Mar 27, 10:20 AM CDT | Areal Flood Advisory | MOB | Clarke, Conecuh, Monroe | 3 hr |
| Mar 27, 10:43 AM CDT | River Flood Warning | MOB | Choctaw, Clarke, Washington | 5 days |
| Mar 27, 12:54 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 36 min |
| Mar 27, 1:20 PM CDT | Special Weather Statement | MOB | Mobile | 25 min |
| Mar 27, 1:52 PM CDT | Special Weather Statement | MOB | Covington | 23 min |
| Mar 27, 4:02 PM CDT | Marine Dense Fog Advisory | MOB | 21 hr |
Nearby
Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.